News

MEK inhibitors can induce skin eruptions with distinctive duskiness


 

FROM JAMA DERMATOLOGY

References

Case reports of unusual drug hypersensitivity to MEK inhibitors, involving skin eruptions with distinctive central duskiness, have been described online in JAMA Dermatology.

Three patients who were receiving different MEK inhibitors (selumetinib, cobimetinib, and trametinib) developed grade 2 or 3 eruptions, all associated with unique duskiness, reported Dr. Urvi Patel and associates at Washington University, St. Louis.

A 60-year-old man with pancreatic cancer who was receiving selumetinib as part of a clinical trial presented with a grade 2 generalized eruption and pruritus 12 days after initiating therapy. He had diffuse targetoid patches with central duskiness. Selumetinib and other study drugs were withheld, the patient was given topical corticosteroid treatment, and the eruption completely resolved after 4 weeks. The patient did not restart the study drugs because of an elevated alkaline phosphatase level and fatigue.

A woman in her 40s who was receiving cobimetinib and other medication for metastatic melanoma developed grade 2 coalescing urticarial patches with surrounding duskiness on day 28 of treatment. Histopathologic examination showed a superficial perivascular lymphocytic infiltrate with rare eosinophils. After treatment was halted for 7 days and a regimen of oral prednisone was started, cobimetinib therapy was reinstituted at a lower dose. There was no recurrence of the eruption 1 year after cobimetinib therapy was restarted, Dr. Patel and associates reported (JAMA Dermatol. 2015 Jan. 14 [doi:10.1001/jamadermatol.2014.3207]).

The third patient, a woman in her 50s with metastatic melanoma, developed a grade 3 eruption 7 weeks into trametinib treatment together with another drug. The worsening urticarial patches and plaques had surrounding diffuse duskiness. After trametinib treatment was withheld for a week, and a regimen of oral prednisone was begun, trametinib therapy was restarted and the eruption did not return.

“As shown in our patients, successful treatment of this MEK inhibitor–associated cutaneous eruption can include a drug holiday and oral corticosteroid therapy, with reinstitution of the drug at a lower dose without recurrence,” Dr. Patel and his associates wrote.

MEK inhibitors target the mitogen-activated protein kinase pathway. Trametinib has been approved for treating advanced melanoma, and more than a dozen other MEK inhibitors are in clinical trials (including selumetinib and cobimetinib) for treatment of melanoma and other solid-organ malignant neoplasms, including pancreatic, hepatocellular, colorectal, and non–small cell lung cancer, the authors noted.

[email protected]

On Twitter @nikolaideslaura

Next Article: